Federal drug regulators are warning all consumers about the risk of drug-induced liver damage, indicating that there is no way to tell who might experience liver problems from Tylenol and other acetaminophen based medications.
In a consumer update issued on May 28, the FDA highlighted the dangers certain medications may pose for the liver, focusing primarily on acetaminophen; the active ingredient in Tylenol. The agency warns that there is no tried and true method of determining who may experience liver damage caused by a Tylenol overdose.
“Acetaminophen when used as labeled is generally considered to be safe. But overdoses of acetaminophen are the most common cause of drug-related liver injury, whether these occur accidentally or otherwise,” Dr. Mark Avigan, an FDA medical reviewer, said in the update. “With acetaminophen overdoses, some people get a more severe reaction than others.”
Tylenol is one of the most widely used painkiller medications in the United States, which has been used by millions of Americans. The medication contains acetaminophen as the active pharmceutical ingredient, which has been identified in recent years as a leading cause for liver injury in the United States.
The FDA has indicated that acetaminophen may be responsible for more than 50,000 emergency room visits each year, including 25,000 hospitalizations and over 450 deaths annually. In recent years, efforts have been ramped up to bring the risk of acetaminophen overdose to the public’s attention and to reduce the amount of liver injury cases linked to the popular analgesic, which is also found in other pain killers and a number of cold medications.
The acetaminophen overdoses often occur when consumers take a number of different medications to treat a cold or other illness, not realizing that more than one contains acetaminophen, and accidentally giving themselves an acetaminophen overdose. Given the high doses of acetaminophen in Extra Strength Tylenol and generic equivalents, users also may inadvertently overdose if they take more than two pills at a time or fail to monitor when the last dose was taken.
Combination Drugs Targeted While Tylenol Is Not
The consumer update touts the FDA’s efforts to prevent acetaminophen overdoses. The FDA first issued the acetaminophen liver warning on January 14, recommending that doctors and pharmacists discontinue prescribing and dispensing combination acetaminophen pain killers.
On April 28, the agency issued a reminder for health care providers, and asked pharmacists to remove high-dose acetamonophen from their inventories. However, the agency still has not taken similar steps to address the liver failure risks with Extra Strength Tylenol.
Critics have warned that while the FDA has taken steps to make sure doctors and pharmacists are aware of the potential liver risks with high-dose acetaminophen products, many consumers continue to believe Tylenol and other over-the-counter products are safe. This could result in consumers suffering catastrophic liver injuries from taking too much Tylenol or combining over-the-counter drugs that contain acetaminophen.
In recent years, increased effort has been focused on raising public awareness about the risk of acetaminophen overdose, but Extra Strength Tylenol and other high-dose products remain available over-the-counter. Given the narrow margin between the recommended dose and a risk of liver failure, critics continue to call for stronger regulatory actions.
In 2011, Johnson & Johnson lowered the maximum recommended dosage on Tylenol and other acetaminophen-based products from 4,000 mg per day to 3,000 mg per day in 2011, after the FDA announced the new limits on acetaminophen levels in prescription painkillers like Vicodin and Percocet. However, the drug maker continues to maintain that Tylenol is a safe and effective, and few consumers realize the risk of liver damage that may be caused by taking more than two pills with each dose or failing to carefully monitor the frequency of doses.
Johnson & Johnson currently faces a number of Tylenol lawsuits filed in state and federal courts throughout the country on behalf of former users who suffered liver damage, liver failure or death. The complaints allege that Johnson & Johnson has built the global impression that Tylenol is safe by withholding information about the potential risks associated with acetaminophen for decades. Many of the complaints suggest that the FDA would never approve Tylenol as an over-the-counter medication if it were first introduced today.
Because it is so hard to predict who will be affected, the FDA issued a list of signs and symptoms of Tylenol liver damage, including:
- Poor Appetite
- Yellowing of eyes and skin
- Excessively itch skin
Consumers should talk to their doctors when experiencing these symptoms after taking acetaminophen or any new drug for the first time, the FDA warned.